Hail, Clay
- When
- April 16, 8:15 PM CST
- Where
- Clay County, 2 mi N of Morganville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.500, -97.200
Thunderstorms developed over north central Kansas the evening of the 16th. Some became severe and produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central Kansas the evening of the 16th. Some became severe and produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 1:44 PM CST, 6 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT TUE APR 16 2002 UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT... .TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT. 34
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
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM 8 S JAMESTOWN KS .75 INCH HAIL
04/16/02 CLOUD PUBLIC REPORTED DIME
SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 5 SE GLASCO KS .88 INCH HAIL
04/16/02 CLOUD OR 3 SW OF HWY 81/24 JCTThe Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289782, 5289783.